Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Binghamton, NY

May 28, 2002Wayne County, Pennsylvania; Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 28, 2002, 12:15 PM EDT for Wayne County, Pennsylvania; Sullivan County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2002, 12:15 PM EDT (16:15 UTC)
Expired
May 28, 2002, 1:00 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Sullivan County, NY, Wayne County, PA

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS51 KBGM 281615
SVRBGM
NYC105-PAC127-281700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 100 PM EDT.

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EQUINUNK...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGEDALE AT 1235 PM EDT.
  STALKER AT 1240 PM EDT.
  HANKINS AT 1245 PM EDT.
  CALLICOON AND HORTONVILLE AT 100 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

LAT...LON 4192 7532 4174 7539 4161 7496 4185 7486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:45 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 28, 10:45 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT TUE MAY 28 2002

UPDATE THIS MRNG TO REMOVE TIMING ON TSTMS IN THE CNTRL ZONES AND
CLEAN UP OTR WRDG. ALSO...ISSUED A MULTI COUNTY ADVISORY FOR URBAN
AND SMALL STREAM FLOODING. SLOW MVG TSTMS DROPPING VERY HEAVY RAINS
OVER PARTS OF THE AREA. SAME SCENARIO CAUSED PRBLMS OVRNGT IN
STEUBEN COUNTY AND THE WRN CATS. META SHOWS THE OLD FNTL BNDRY
HANGING OVER THE SAME AREAS MUCH OF THE DAY...BEFORE FNLY LFTG NWRD
TNGT. THIS SHD CONT TO FOCUS CONV OVER THE THIS AFNT.

NO OTR CHGS ATTM.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:20 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Pike, Wayne3 hr
May 28, 4:33 PM EDTFlash Flood WarningBGMBradford3 hr
May 28, 5:06 PM EDTFlash Flood WarningBGMLuzerne, Pike3 hr
May 27, 9:22 PM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 1:04 AM EDTFlash Flood WarningBGMOtsego3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 11:13 AM EDTFlash Flood WarningBGMBroome3 hr
May 28, 1:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
May 28, 4:13 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.